Alert archive / Arizona / Winter Storm Warnings in 2023
Winter Storm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Feb 28, 2023, 1:46 PM MST for 6 counties in Arizona. It took effect at Mar 1, 2023, 5:00 PM MST. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2023, 1:46 PM MST (20:46 UTC)
- In effect from
- Mar 1, 2023, 5:00 PM MST
- Expired
- Mar 2, 2023, 3:16 AM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 11:40 PM MST | SNOW 0.5 | Queen Valley, AZ | |
| Mar 1, 11:46 PM MST | SNOW 2.5 | 6 Sw Oro Valley, AZ | OMNI TUCSON NATIONAL GOLF COURSE. |
| Mar 2, 12:04 AM MST | SNOW 1 | 5 Nw Tucson, AZ | TUCSON NATIONAL WEATHER SERVICE OFFICE. |
| Mar 2, 3:00 AM MST | SNOW 4.5 | 1 Nne Benson, AZ | 4-5 INCHES IN BENSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128 WWUS45 KTWC 282046 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 146 PM MST Tue Feb 28 2023 AZZ506-509-511>514-011100- /O.UPG.KTWC.WS.A.0003.230302T0000Z-230302T1200Z/ /O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/ Southeast Pinal County-Upper Gila River Valley- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Oracle, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, and Summerhaven 146 PM MST Tue Feb 28 2023 ...WINTER STORM WARNING ABOVE 4000 FT IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 6 inches between 4k and 5k ft, with 7 to 14 inches at higher elevations. Winds gusting as high as 60 mph. * WHERE...Portions of Southeast Arizona. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ510-011100- /O.UPG.KTWC.WS.A.0003.230301T2000Z-230302T1200Z/ /O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/ White Mountains of Graham and Greenlee Counties- Including the city of Hannagan Meadow 146 PM MST Tue Feb 28 2023 ...WINTER STORM WARNING IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches. Winds gusting as high as 60 mph. * WHERE...White Mountains of Graham and Greenlee Counties. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ503-507-508-011100- /O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet- Including the cities of Sierra Vista and Willcox 146 PM MST Tue Feb 28 2023 ...WINTER STORM WARNING ABOVE 4000 FT IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY... * WHAT...Areas of heavy snow expected. Total snow accumulations of up to 4 inches. Winds gusting as high as 60 mph. * WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San Pedro River Valley and Eastern Cochise County below 5000 feet. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ504-505-011100- /O.NEW.KTWC.WW.Y.0006.230302T0000Z-230302T1200Z/ Tucson Metro Area-South Central Pinal County- Including the cities of Tucson, Green Valley, and Vail 146 PM MST Tue Feb 28 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Tucson Metro Area and South Central Pinal County. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
736 WWUS45 KTWC 010955 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 255 AM MST Wed Mar 1 2023 AZZ503-506>514-020000- /O.CON.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/ Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Oracle, Sierra Vista, Willcox, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, and Summerhaven 255 AM MST Wed Mar 1 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... * WHAT...Areas of heavy snow expected. Total snow accumulations of up to 4 inches. Winds gusting as high as 60 mph. * WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San Pedro River Valley and Eastern Cochise County below 5000 feet. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ504-505-020000- /O.CON.KTWC.WW.Y.0006.230302T0000Z-230302T1200Z/ Tucson Metro Area-South Central Pinal County- Including the cities of Tucson, Green Valley, and Vail 255 AM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Tucson Metro Area and South Central Pinal County. * WHEN...From 5 PM Wednesday to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
094 WWUS45 KTWC 011524 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 824 AM MST Wed Mar 1 2023 AZZ503-506>514-020000- /O.EXT.KTWC.WS.W.0004.230302T0000Z-230302T1800Z/ Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Oracle, Sierra Vista, Willcox, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, and Summerhaven 824 AM MST Wed Mar 1 2023 ...WINTER STORM WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Areas of heavy snow expected. Total snow accumulations of 2 to 6 inches between 4000 and 5000 ft, with 6 to 14 inches at higher elevations. Winds gusting as high as 60 mph. * WHERE...Areas of southeast Pinal, Pima, Santa Cruz, Cochise, Graham, and Greenlee counties above 4000 ft. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ AZZ504-505-020000- /O.EXT.KTWC.WW.Y.0006.230302T0000Z-230302T1800Z/ Tucson Metro Area-South Central Pinal County- Including the cities of Tucson, Green Valley, and Vail 824 AM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Portions of the Tucson Metro Area, South Central Pinal County, Graham and Greenlee counties between 2500 ft and 4000 ft elevation. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
710 WWUS45 KTWC 012053 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 153 PM MST Wed Mar 1 2023 AZZ503-506>514-021200- /O.CON.KTWC.WS.W.0004.230302T0000Z-230302T1800Z/ Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Oracle, Sierra Vista, Willcox, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, and Summerhaven 153 PM MST Wed Mar 1 2023 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY ABOVE 4000 FEET... * WHAT...Areas of heavy snow expected. Total snow accumulations of 2 to 6 inches between 4000 and 5000 ft, with 6 to 14 inches at higher elevations. Peaks could see up to 18 inches of additional snow. Winds gusting as high as 60 mph. * WHERE...Areas of southeast Pinal, Pima, Santa Cruz, Cochise, Graham, and Greenlee counties above 4000 ft. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Visibilities are expected to drop to 1/4 mile or less due to blowing snow. If travel is necessary...be prepared for sudden changes in visibility. && $$ AZZ504-505-021200- /O.CON.KTWC.WW.Y.0006.230302T0000Z-230302T1800Z/ Tucson Metro Area-South Central Pinal County- Including the cities of Tucson, Green Valley, and Vail 153 PM MST Wed Mar 1 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 55 mph. * WHERE...Portions of the Tucson Metro Area, South Central Pinal County, Graham and Greenlee counties between 2500 feet and 4000 feet elevation. * WHEN...From 5 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Roads...bridges...and overpasses in the advisory area may become slick and hazardous. Accumulation of snow on roadways...bridges and overpasses may make travel treacherous. Exercise caution if travel is necessary. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
617 WWUS45 KTWC 021016 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 316 AM MST Thu Mar 2 2023 AZZ503-506>514-021130- /O.CAN.KTWC.WS.W.0004.000000T0000Z-230302T1800Z/ Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- 316 AM MST Thu Mar 2 2023 ...WINTER STORM WARNING IS CANCELLED... Heavy snow has ended. Periods of moderate snow is possible this morning. $$ AZZ504-505-021130- /O.CAN.KTWC.WW.Y.0006.000000T0000Z-230302T1800Z/ Tucson Metro Area-South Central Pinal County- 316 AM MST Thu Mar 2 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Significant snow accmulations for the lower elevations has ended. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 3:10 AM MST, 10 hours 36 minutes earlier.
Area forecast discussion, Feb 28, 3:10 AM MST, 10 hours 36 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 310 AM MST Tue Feb 28 2023 .SYNOPSIS...Breezy at times today with temperatures continuing below average. Winds will pick up again Wednesday afternoon, ahead of another winter storm that will impact the region Wednesday night into Thursday morning with strong winds and significant snow in the mountains. Snow levels possibly approaching valley floors. Cold mornings, otherwise dry and warmer the second half of the week. && .DISCUSSION...Mostly clear across the area this morning as patches of high clouds pass through. Highs on this last day of February and climatological Winter 2022-23 will be close to what occurred yesterday. Afternoon breezes return to the area as the pressure gradient starts to tighten up in advance of the next winter storm to impact the area. The next winter storm will move out of the Gulf of Alaska this morning, across the PacNW this afternoon and deepen overnight with upper low centered near Las Vegas Wednesday afternoon. Strong gusty winds developing area wide on Wednesday with wind advisories issued. This winter storm moves across the area Wednesday night into Thursday morning with snow levels crashing down to the valley floors. Made some slight timing adjustments to the Winter Storm Watch. Wrap around moisture will keep showers going across the eastern zones into Thursday afteroon as the system moves through New Mexico. Cold morning Friday under clear skies with widespread freezing temperatures with the usually colder spots south and east of Tucson dropping into the upper teens and lower 20s. Warmer weekend with highs right around normal for early March. && .AVIATION...Valid through 01/12Z. FEW-SCT clouds AOA 20k feet AGL thru 28/18Z, then SCT-BKN clouds AOA 20k feet AGL thru the remainder of the forecast period. FEW-SCT clouds at 7k-10k feet AGL possible near the very end of the forecast cycle. SFC wind variable in direction and less than 12 kts thru 28/18Z and again aft 01/04Z. Between 28/18Z and 01/04Z, increasing SWLY/WLY SFC wind at 12-20 kts and gusts to 20-28 kts, with the strongest SFC wind east of KTUS in the vicinity of KALK and KDUG. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry today with breezy conditions during the afternoon and early evening hours to the east of Tucson. A cold storm system will then move across the region late Wednesday and Thursday. Expect windy conditions areawide Wednesday, with rain and snow Wednesday night into Thursday as the system moves through. Dry conditions return Thursday night and persist through the weekend. A warming trend will start on Friday, with high temperatures near seasonal normals on Saturday and then 2-4 degrees above normal Sunday and Monday. Min RH values lower to around 15 percent in valley locations over the upcoming weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 2 PM Wednesday to midnight MST Wednesday night for AZZ502>506. Wind Advisory from 2 PM Wednesday to 3 AM MST Thursday for AZZ507>509. Winter Storm Watch from Wednesday afternoon through late Wednesday night for AZZ510. Winter Storm Watch from Wednesday afternoon through late Wednesday night for AZZ506-509-511>514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:32 AM MST | Wind Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 47 hr |
| Feb 28, 1:46 PM MST | Winter Weather Advisory | TWC | Pima, Pinal | 38 hr |
Nearby
Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.